Indiana, 2005

Flood and Damaging Wind in Indiana, June 28, 2005

June 28, 2005 · NWS IWX · 3 events in 1 county or zone

1 thunderstorm wind, 1 flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 28, 2:17 AM EST, 13 minutes earlier.

Area forecast discussion, Jun 28, 2:17 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 AM EST TUE JUN 28 2005

.SHORT TERM...
TODAY AND TONIGHT.
COMPLICATED AND DIFFICULT FORECAST THIS MORNING WITH NUMEROUS WEAK
MESOSCALE OUTFLOW BOUNDARIES AND SEVERAL SYNOPTIC SCALE MID LEVEL
FEATURES. SATELLITE WATER VAPOR AND IR IMAGES SHOW THE SYNOPTIC
SCALE FEATURES NICELY. MAIN VORTICITY CENTER NEAR THE OHIO RIVER
WILL MOVE NORTHEAST TODAY AS SHORT WAVE TROUGH APPROACHES FROM THE
WEST. CONVERGENCE BETWEEN THESE TWO FEATURES AND WEAK SURFACE
BOUNDARIES ARE HELPING TO GENERATE SCATTERED SHRA/TSRA THIS MORNING
ACROSS FORECAST AREA. MOST INTENSE TSRA ARE CURRENTLY ENTERING WHITE
COUNTY. THESE STORMS ARE MOVING SLOWLY AND RADAR INDICATES HOURLY
RAINFALL RATES NEAR AN INCH PER HOUR. WILL HAVE CATEGORICAL POPS
THIS MORNING WITH HEAVY RAIN MENTION TO ACCOUNT FOR THIS. AS UPPER
TROUGH MOVES ACROSS AREA LATER THIS MORNING AND
AFTERNOON...SCATTERED TSRA SHOULD DEVELOP AS MODERATE INSTABILITY
AND BOUNDARIES WILL BE IN PLACE. HAVE RAISED EASTERN AREAS TO LIKELY
THIS AFTERNOON WITH ADDITIONAL HELP OF VORTICITY CENTER LIFTING
NORTHEAST.

NOT MUCH FOCUS TONIGHT FOR CONVECTION BUT NAM IS SHOWING A VERY
SUBTLE SHORT WAVE MOVING ACROSS REGION. WITH ALL THE BOUNDARIES AND
REMAINING INSTABILITY WILL ALLOW THE LOW CHANCE POP TO CONTINUE
OVERNIGHT.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY

NO MAJOR CHANGES MADE TO GRIDS FOR THIS PACKAGE. EXACT EFFECTS OF
SEVERAL MCVS/OUTFLOW BOUNDARIES...ETC REMAIN IN QUESTION INTO WEDS
EVENING IN HOT...HUMID AND UNSTABLE AIRMASS. OTHER THAN THE
MENTIONED BOUNDARIES...LITTLE IN THE WAY TO INITIATE ANY CONVECTION
ON WEDS SO WILL CONTINUE WITH DRY FORECAST ALTHOUGH COULD BE ARGUED
TO THROW IN ISOL MENTION...BUT ENOUGH UNCERTAINTY TO EVEN LEAVE
THAT OUT. BETTER CHANCE STILL LOOKS TO BE WEDS NGT INTO THURS AS
BETTER FORCING AND CONVERGENCE MOVES IN WITH DECENT COLD FRONT SET
TO MOVE THROUGH ON THURSDAY. MODELS CONTINUE TO HAVE GENERALLY POOR
RUN-RUN CONTINUITY WITH SMALLER SCALE FEATURES. THE CONVERGENCE ON
THE FRONT COMBINED WITH AT LEAST MODERATE INSTABILITY ESPECIALLY
EASTERN HALF OF THE AREA SHOULD BE ABLE TO SPARK OFF THUNDERSTORMS.
THINK NAM GOING A BIT OVERBOARD ON DEWPOINTS AND RESULTANT
INSTABILITY BUT A NARROW BAND OF MID 70 DEWPTS RIGHT ON THE FRONT
CANT BE RULED OUT. SEVERE WEATHER WILL REMAIN A CONCERN FOR WEDS
NGT INTO THURS. EXACT EVOLUTION WILL BE TRICKY AS COULD BE MCS
TRACKING IN FROM THE WEST AND GIVE SOME SVR WX LATE WEDS NGT THEN
REMNANTS REFIRE DURING LATE MORNING IN THE EAST. COULD ALSO END UP
COMPLEX MOVES NORTH OF THE AREA AND OUTFLOW BOUNDARIES FROM IT
ENHANCE CONVERGENCE ALONG THE FRONT. REGARDLESS...WILL KEEP CHC POPS
GOING...HIGHEST DURING FROPA.

MODELS DO AGREE THAT ALL SUPPORT FOR STORMS WILL BE EXITING BY EARLY
EVENING. BASED ON THIS AND COLLABORATION WITH SURROUNDING
SITES...WILL REMOVE POPS FOR THURS NGT NW HALF AND CONFINE MENTION
OF PRECIP TO SE AREAS FOR THE EVENING. SUSPECT LATER FORECASTS WILL
BE ABLE TO HAVE THURS NGT COMPLETELY DRY. COOLER AND LESS HUMID
CONDITIONS WILL RETURN TO THE REGION FOR THE HOLIDAY WEEKEND.
ANOTHER SYSTEM WILL TAKE SHAPE AGAIN IN THE PLAINS...BUT EFFECTS OF
IT WONT LIKELY BE FELT TILL TUES OR WEDS AT THE EARLIEST.

&&

.AVIATION...

COMPLICATED AVIATION FORECAST TONIGHT WITH NUMEROUS BOUNDARIES
ACROSS THE AREA. SATELLITE IMAGES THIS MORNING SHOWS NUMEROUS
CIRCULATIONS AND CONVERGING CLOUD BOUNDARIES. THIS COUPLED WITH
MODERATE INSTABILITY IS HELPING GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY. OUTFLOW
THAT MOVED OUT OF IA HELPED FIRE A LINE OF TSRA IN WESTERN IL. THIS
BOUNDARY NOW MOVING TOWARD DEVELOPING LINE OF TSRA IN EASTERN IL.
THIS MAY IMPACT KSBN BY 09-11Z IF THESE STORMS CAN HOLD TOGETHER.
HAVE ADDED A PREVAILING SHRA TO KSBN TAF AT 09Z WITH A CB CLOUD
GROUP AND LIGHTNING MAY BE VERY CLOSE. WILL UPDATE IF CONVECTION
INDEED HOLDS TOGETHER. AT KFWA...UPPER LEVEL VORTICITY CENTER JUST
TO THE SOUTH BUT SHRA/TSRA THAT WERE ASSOCIATED WITH THIS FEATURE
HAVE GENERALLY DISSIPATED. CANNOT RULE OUT AN ISOLATED SHRA
REMAINDER OF THE NIGHT HERE BUT HAVE LEFT OUT OF TAF. INSTABILITY
AND BOUNDARIES COMBINED WITH UPPER SHORT WAVE WILL LEAD TO SCT TSRA
DURING THE AFTERNOON. CONTINUED WITH A CB QUALIFIER FOR NOW AS
TIMING AND LOCATION TOO UNCERTAIN TO NAIL DOWN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM/AVIATION...LASHLEY
LONG TERM...FISHER
Hazardous weather outlook, Jun 27, 5:04 AM EST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST MON JUN 27 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281003-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
504 AM EST MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE. DAMAGING WIND GUSTS OF 60 MPH WILL
BE THE PRIMARY THREAT. THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW
MOVING AND MAY PRODUCE LOCALLY HEAVY RAINFALL.

IT WILL BE HOT AND HUMID AGAIN TODAY WITH HEAT INDEX VALUES IN THE
UPPER 90S BY EARLY AFTERNOON. DRINK PLENTY OF WATER...WEAR LIGHT
COLOR CLOTHING AND STAY OUT OF DIRECT SUNLIGHT AS MUCH AS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY NIGHT AND THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE TUESDAY BUT THERE IS A GOOD POSSIBILITY FOR A MORE
WIDESPREAD SEVERE WEATHER EVENT LATE WEDNESDAY NIGHT AND THURSDAY
AS A STRONG COLD FRONT APPROACHES.

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY WILL LIKELY BE WELL INTO
THE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
HOWEVER...TRAINED OBSERVERS ARE ASKED TO CALL IN REPORTS WITH ANY
ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP. SPOTTER ACTIVATION MAY BE
NEEDED WEDNESDAY NIGHT AND THURSDAY.

LMZ043-046-061-281003-
504 AM EST MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. A FEW STORMS MAY HAVE WIND GUSTS ABOVE 30 KNOTS IN ADDITION
TO DEADLY LIGHTNING AND HEAVY RAIN. WINDS AND WAVES WILL BE HIGHER
NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY NIGHT AND THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE TUESDAY. THE POSSIBILITY EXISTS FOR A MORE WIDESPREAD SEVERE
WEATHER EVENT WEDNESDAY NIGHT AND THURSDAY AS A STRONG COLD FRONT
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 32 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
June 28, 2:30 AM EST to 3:00 AM EST
Where
Whitley County, Countywide
Measured
61 kt (70 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -85.483

Numerous large trees and tree limbs were reported down across mainly the northern part of the county, some of which fell onto raodways, causing temporary closures. A report of wind gusts to 70 mph was received from a spotter near Columbia City.

Flood, Whitley

When
June 28, 3:30 AM EST to 4:30 AM EST
Where
Whitley forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -86.350

Reports of over 3 inches of rain falling within a few hours were received. This rainfall caused parts of State Route 9, on the north side of Columbia City, to become impassable. Some buildings in the area, including a bank and the county jail, experienced some minor flooding, but no evacuations were necessary.

Lightning, Whitley

When
June 28, 4:00 AM EST
Where
Whitley County, Columbia City
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Lightning struck the attic area of a two story house in Columbia City around 4 am, starting a fire. A man was sleeping in the house at the time, but escaped without injury. Damage to the house was estimated at $25,000 with damage to the contents of the house also at around $25,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456760, 5456761, 5456762.